Avoid. The use of benzodiazepines in the elderly may increase the risk of cognitive and psychomotor impairment, falls, fractures, hospital admissions, delirium, and motor vehicle accidents. These risks may be higher in the elderly due to decreases in drug metabolism and slower elimination of these drugs, particularly long-acting benzodiazepines. The use of these drugs may also lead to dependence, abuse, and withdrawal symptoms. Use of benzodiazepines should be avoided in this population, and should not be used as first-line treatment for insomnia, agitation, or delirium.
Taper Approach. Some people can stop benzodiazepines after several years’ exposure with little difficulty. There are fewer problems with the longer-acting chlordiazepoxide and diazepam than with the shorter-acting alprazolam and lorazepam. Others can have problems after a relatively brief exposure. Based on the experience of missed doses, people on benzodiazepines will often know whether they are likely to have a problem. There is an acute withdrawal syndrome that is managed by tapering and protracted withdrawal syndrome that at present has no treatment.
Approach – if used daily for more than 1-2 months
- Reduce dose by a maximum of 25% every week initially (i.e., week 1 75%-50%-25%) and this can be extended if needed
- If intolerable withdrawal symptoms occur (usually 1-3 days after a dose change), go back to the previously tolerated dose until symptoms resolve and plan for a more gradual taper with the patient
- Dose reduction may need to slow down as one gets to smaller doses (i.e., 25% of the original dose)
- Overall, the rate of discontinuation needs to be controlled by the person taking the medication
- No taper required unless one has experienced withdrawal symptoms when slowly tapering shorter-acting agents from the same class
Acute Withdrawal Syndrome. Rebound insomnia, electrical zaps, tremor, anxiety, depression, nausea, vomiting, dizziness, and seizures.
Protracted Withdrawal Syndrome. Depression, anxiety, stress intolerance, food intolerance, pain syndrome, dysgeusia, parasomnia.
Bruyere Research Institute at deprescribing.org
- Benzodiazepine Receptor Agonist deprescribing guideline (published in Canadian Family Physician)
- Benzodiazepine Receptor Agonist deprescribing algorithm
- Whiteboard video on using the Benzodiazepine Receptor Agonist deprescribing algorithm
- Patient handout on Benzodiazepine receptor agonists
- A guide to deprescribing benzodiazepines
- Patient Handout Sedative-hypnotic medications.
- Madhusoodanan & Bogunovic (2004) Safety of benzodiazepines in the geriatric population
- FDA label for lorazepam.
- Choosing Wisely Canada. (2017). Five things physicians and patients should question: Don’t use benzodiazepines or other sedative-hypnotics in older adults as first choice for insomnia, agitation or delirium.
- FDA monograph (Xanax)
- FDA monograph (Valium)